Tornado, Grant
- When
- May 11, 6:51 PM CST
- Where
- Grant County, 5.35 mi ENE of Columbian Carbon
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- Public
- Coordinates
- 37.560, -101.110
Land spouts reported 5 miles west of Sublette.
Landspouts reported on 05/11.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Landspouts reported on 05/11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 3:55 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 455 PM CDT Thu May 11 2023 ...Updated Aviation... .SHORT TERM...(Thursday and Friday) Issued at 1102 AM CDT Thu May 11 2023 Midday infrared satellite imagery depicted an impressive tightly wound closed cyclone over southeast Colorado, with the expected arc of convection beginning to organize over the northwest zones. Stratus was not as widespread as forecast this morning, probably a function of richer moisture being intercepted by the Oklahoma MCS. At any rate, instability and shear, along with at least some insolation, will support strong to severe convection across SW KS, through about 7 pm. Models have shown a noticeable 1-2 hour slowing of the forcing progression through the day, which will allow further improvements of the prestorm environment. This slowing is a typical numerical weather prediction correction for ejecting cyclones. 12z NAM/ARW both show convection maintaining its integrity across all of southwest Kansas through early evening, moving west to east. Storm mode is going to dictate impacts, with a mix of low top supercells, QLCS linear segments, and surface based supercells all probable. Weak tornadoes and landspouts are anticipated through 7 pm, with the highest risk of a more significant tornado threat focusing on the southeast zones, particularly around 7 pm as the low level jet intensifies. This evening, the surface cyclone will lift from near Liberal to near Wakeeney, in tandem with the parent midlevel cyclone lifting north through eastern Colorado. Winds will trend to a westerly component, with subsidence clearing the sky. Some dry air advection will allow for sunrise temperatures in the upper 40s to lower 50s Friday morning. Closed midlevel cyclone lifts slowly northward through Nebraska Friday as it slowly fills. A dry subsident west-northwest wind will be elevated, gusting over 30 mph at times, and followed the strongest MAV/90%ile NBM guidance. Expect few if any clouds Friday afternoon. Models show about 5C cooling at 850 mb Friday, but despite this, allowed for downslope compression and full sunshine to warm temperatures to mid 70s northwest to mid 80s southeast. .LONG TERM...(Saturday through Thursday) Issued at 203 PM CDT Thu May 11 2023 Key Messages: -Unseasonably convectively quiet, with no thunderstorms expected. -Mostly cloudy Saturday through Monday with periods of light rain, with any rain favoring the southern zones near Oklahoma. No changes in the long term guidance, with all models showing flow across North America becoming weak, convoluted, and chaotic starting Saturday, and continuing through next week. With jet stream energy lacking, and the synoptic wave train removed, this synoptic setup will completely shut down plains severe thunderstorm prospects, at least through next week. Widespread rainfall is expected to persist over Texas and adjoining areas Saturday through Monday. The vast majority of this rain is expected to remain south of Kansas, as shown by 12z ECMWF and its ensembles. NBM pops in the chance to likely category, favoring the southern zones adjacent to Oklahoma, were retained. GFS/MEX guidance shows some of this light rain edging northward into Kansas from time to time, with chance category pops warranted, but believe NBM pops are overdone. With active ongoing short term weather did not collaborate a reduction in pops with neighboring WFOs, but the expectation is for the long term to trend drier, toward the ECMWF-based solutions, over the coming days. Regardless of rainfall, thick cloud cover is expected, and along with northeast wind components, afternoon temperatures will be several degrees below May normals Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 455 PM CDT Thu May 11 2023 VFR is expected to prevail through this TAF cycle. Isolated thunderstorms will remain in the vicinity of GCK/HYS for the next few hours. Consensus of short term models shows IFR stratus at HYS starting at 06z Fri. Otherwise, winds will trend toward a westerly component overnight. VFR/SKC is expected at LBL/DDC daylight Friday, with wraparound midlevel cloud at GCK/HYS. After 15z Fri, elevated WNW winds are expected at all airports, gusting 25-30 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 82 50 80 / 10 0 10 10 GCK 49 77 47 76 / 10 0 0 10 EHA 50 79 49 75 / 10 0 10 20 LBL 50 82 51 77 / 10 0 10 20 HYS 55 79 52 80 / 60 10 10 10 P28 59 88 56 83 / 30 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 242 AM CDT Thu May 11 2023 KSZ030-031-043>046-061>066-074>081-084>090-120745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 242 AM CDT Thu May 11 2023 /142 AM MDT Thu May 11 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing damaging winds, large hail, and a few tornadoes are likely across the majority of southwest KS Thursday morning and afternoon. Primary area of greatest concern will be along and north/east of a Syracuse to Meade line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widepsread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG 8 SW LARNED 38.12N 99.22W
05/09/2023 PAWNEE KS PUBLIC
THIS CORRECTS THE PREVIOUS REPORT FROM 5 SW
LARNED ISSUED AT 455 PM. 9 POWER POLES WERE
BLOWN DOWN AND THERE WAS EXTENSIVE DAMAGE TO
TREES AND OTHER OBJECTS. THE TIME WAS BASED
ON RADAR.
&&
LEESpecial Weather Statement
National Weather Service Dodge City KS
251 PM CDT Thu May 11 2023
KSZ044-045-063-064-077-078-112030-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-Ford KS-
251 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of northwestern Ford,
northeastern Finney, southwestern Ness, western Hodgeman,
southeastern Lane and northeastern Gray Counties through 330 PM
CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cimarron, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kalvesta around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for southwestern
and west central Kansas.
&&
LAT...LON 3778 10012 3780 10039 3829 10039 3828 10002
TIME...MOT...LOC 1950Z 183DEG 35KT 3788 10024
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
341 PM CDT Thu May 11 2023
KSZ064-078-079-112130-
Hodgeman KS-Edwards KS-Ford KS-
341 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of northeastern Ford,
southeastern Hodgeman and northwestern Edwards Counties through 430
PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Spearville around 350 PM CDT.
Bellefont around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Kansas.
&&
LAT...LON 3773 9993 3813 9996 3808 9948 3769 9973
TIME...MOT...LOC 2041Z 192DEG 27KT 3778 9978
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement National Weather Service Dodge City KS 422 PM CDT Thu May 11 2023 KSZ045-046-064-065-079-112215- Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS- 422 PM CDT Thu May 11 2023 ...A strong thunderstorm will impact portions of southeastern Ness, northeastern Hodgeman, northwestern Pawnee, southwestern Rush and northwestern Edwards Counties through 515 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near Gray, moving north at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Gray around 425 PM CDT. Burdett around 435 PM CDT. Other locations in the path of this storm include Bazine, Alexander and Nekoma. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 700 PM CDT for south central, central, southwestern and west central Kansas. && LAT...LON 3801 9956 3806 9979 3856 9971 3850 9931 TIME...MOT...LOC 2121Z 193DEG 30KT 3812 9966 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RUSSELL
Special Weather Statement
National Weather Service Dodge City KS
441 PM CDT Thu May 11 2023
KSZ030-031-112215-
Trego KS-Ellis KS-
441 PM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of northern Trego and
Ellis Counties through 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wakeeney to 6 miles east of
Pfeifer. Movement was north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Victoria, Walker and Toulon around 500 PM CDT.
Other locations in the path of these storms include Catherine and
Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for central and
west central Kansas.
&&
LAT...LON 3871 9904 3909 10010 3913 10011 3913 9904
TIME...MOT...LOC 2140Z 166DEG 33KT 3911 9986 3868 9905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
601 PM CDT Thu May 11 2023
KSZ043-044-062-063-120000-
Finney KS-Kearny KS-Lane KS-Scott KS-
601 PM CDT Thu May 11 2023
...Brief Landspout Tornadoes Possible...
At 559 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the thighway 83 corridor
across Scott and northern Finney counties. However, at this time it
is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.
Locations impacted include...
Scott City, Holcomb, Deerfield, Grigston, Friend, Scott State Lake,
Modoc, Shallow Water and Manning.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
A Tornado Watch remains in effect until 700 PM CDT for southwestern
and west central Kansas.
LAT...LON 3870 10073 3808 10047 3795 10119 3827 10126
3827 10112 3870 10113
RUSSELLThe Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
1 tornado. Local standard time, as filed.
Land spouts reported 5 miles west of Sublette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101285.